MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE CARDIOFORM ASD OCCLUDER; TRANSCATHETER SEPTAL OCCLUDER

W. L. GORE & ASSOCIATES, INC. GORE CARDIOFORM ASD OCCLUDER; TRANSCATHETER SEPTAL OCCLUDER
Model Number ASD32A
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Embolism (1829)
Date of Event 12/07/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The gore® cardioform septal occluder instructions for use state in the section ¿potential device ¿ or procedure-related adverse events¿.Adverse events associated with the use of the occluder may include, but are not limited to: device embolization.
 
Event or Problem Description
It was reported the physician was implanting a 32mm gore® cardioform asd occluder to close an atrial septal defect (asd).The defect measured 14mm by stop flow balloon sizing.At lock release, it was noted that part of the right disc was deployed on the left side of the septum.The physician had difficulty unlocking the device.A great deal of force was applied trying to pull the device back into the delivery catheter.The delivery catheter kinked at the guidewire port.The ptfe loop that the retrieval cord runs through, broke releasing the entire system from the occluder.The retrieval cord did not break.The device was viewed again and looked in a stable position on the septum with the device still locked.The retrieval cord was removed and a few minutes later the device embolized to the left ventricle.The patient was sent to surgery to remove the device and repair the asd.
 
Additional Manufacturer Narrative
Updated secton b1 and b2.
 
Additional Manufacturer Narrative
A review of the manufacturing records for the device verified that the lot met all pre-release specifications.The engineering investigation of the returned images stated the following: it was reported that there was difficulty in unlocking the occluder and a great deal of force was applied trying to pull the device back into the delivery catheter.The retrieval loop broke or separated (the retrieval cord did not break), detaching the occluder from the delivery system.The outward deformation of the sides of the guidewire port is consistent with kinking of the tip due to application of significant tension along length of the catheter.The eptfe retrieval loop is no longer intact, but it cannot be determined whether the loop material broke in tension or separated from the eyelet.The findings of the investigation are consistent with the reporting of the event in that the delivery catheter kinked in tension potentially preventing the retrieval of the occluder back into the catheter.Also, the retrieval loop broke or detached which would release the occluder from the delivery system.The root cause of the initial difficulty in unlocking the occluder, and the resistance to retrieval of the occluder into the delivery system leading to kinking the catheter tip and separation of the retrieval loop cannot be determined from the evidence available.There is no clear indication that these reported events were due to the design or manufacture of the device, however the evidence available is limited to the images provided.

Brand Name
GORE CARDIOFORM ASD OCCLUDER
Common Device Name
TRANSCATHETER SEPTAL OCCLUDER
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
MDR Report Key11079913
Report Number2017233-2020-01561
Device Sequence Number19635014
Product Code MLV
UDI-Device Identifier00733132636495
UDI-Public00733132636495
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
P050006
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/04/2023
Device Model NumberASD32A
Device Catalogue NumberASD32A
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/07/2020
Supplement Date Received by Manufacturer12/07/2020
12/07/2020
Initial Report FDA Received Date12/28/2020
Supplement Report FDA Received Date02/08/2021
02/16/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age16 YR